We held the first course ever on psychiatric drug withdrawal on 12 June 2017 in Copenhagen. The course was open to patients, relatives, psychologists, doctors and other social and healthcare workers, and 77 people participated.
Our practical guides, an abstinence chart, a list of doctors and others willing to help with tapering, and the lectures (with English subtitles) are available from the front page of www.deadlymedicines.dk.
In October 2016, two of us were involved in co-founding the International Institute for Psychiatric Drug Withdrawal in Göteborg, Sweden, and this institute has also just finished its first course. At the Nordic Cochrane Centre, we do research on drug withdrawal, and everyone with an interest in this is most welcome.
Withdrawal courses are badly needed. About 5% of the inhabitants in Western countries have become dependent on psychiatric drugs and have difficulty getting help with tapering off them. Very few doctors know how to do it properly and the official recommendations are poor, e.g. to halve the dose when withdrawing from depression pills,1 which is much too fast.2 3 One can reduce withdrawal symptoms by reducing the dose by only 10 percentage points at a time, from 100% to 90%, and after another 2-4 weeks, to 80% of the usual dose, etc., perhaps with even smaller steps when the dose has been reduced to about 30%.
Often, the most difficult step is to go from a low dose to nothing, which to a considerable extent is a psychological barrier. The patient has often built their identity around a diagnosis with accompanying pill intake, and half of patients or more have been told that their mental disorder is due to a chemical imbalance in the brain. This is a myth, but it has the unfortunate effect that some patients are scared of becoming drug-free because they think they are chemically defective and that the drugs fix this.
Several patients had experienced being unable to get help with tapering, or psychiatrists dismissing them when they had tapered off the drugs on their own, but still wanted to stay in contact with psychiatry in order to get psychological support. A staff member in a group home (supported living facility) had asked what she should do if she wanted to support patients in the drug withdrawal process, but the supervising psychiatrist was unwilling to discuss the issue. The answer was that if you handle the medication, you act as a medical assistant and are required to follow the instructions. However, in Denmark, the National Board of Social Welfare has published several useful leaflets about drug pedagogics including “The Good Consultation,” and social psychiatry has good experiences with using them.
Psychiatric drugs affect normal brain functions, and it is therefore important to have a tapering plan.4 During withdrawal, there is typically a phase where feelings and the sense of one’s own body return. This can be a chaotic and difficult time to get through because the patient has not functioned normally for a very long time, neither at work, nor socially or during leisure time. In this phase, help from family, friends, and acquaintances is essential to support the patient’s hope of a better, medication-free life on the other side, and to prevent the patient from having second thoughts about withdrawal and resuming full medical treatment. In this phase, patients and their relatives often benefit from supportive talks with a professional therapist.
When people get in closer contact with themselves, they tend to relive the reason why they ended up in psychiatry in the first place. Therefore, many will benefit greatly from working therapeutically on what happened to them in their life. For example, most of those with a schizophrenia diagnosis have experienced severe traumas.
Another difficult phase occurs when patients have become drug free and resume social contact. Perhaps they have had little or no contact with family and friends, and it can be difficult to comprehend that their loved ones are well and have a good job, while the patient may be left in a group home surrounded by people who are having a hard time.
Our knowledge of what happens during drug withdrawal, and especially after withdrawal, is poor. If the patient gets symptoms some months after withdrawal, many will interpret this as a relapse of the disorder, but this is far from clear. Often it is a question of late withdrawal symptoms that can be triggered by stress or trauma in a brain that has not recovered fully. It may take a very long time for the brain’s receptor systems to revert to their normal condition, and sometimes it never happens, which means that the treatment has caused permanent brain damage.
A drug withdrawal process must be adapted to what the patient can cope with and therefore must be controlled by the patient. It is not possible to say anything with certainty about the duration; in most cases, it will last some months, at worst, several years or withdrawal will never be successful.
If a patient is taking more than one drug, it is most often recommended to withdraw from one drug at a time because it is difficult to know what caused the withdrawal symptoms if a dose of several drugs is being reduced at the same time. If the first drug the patient received caused side effects that led to a new psychiatric diagnosis and medicine for this iatrogenic suffering, one should start with the first drug. For example, if a patient was prescribed a depression pill for symptoms of depression elicited by prior treatment with a central stimulant. In this case, the first step is to withdraw the central stimulant, and next the depression pill. If they start with the depression pill, the patient may experience an withdrawal depression due to the “chemical imbalance” caused by the drug.
A withdrawal depression is harm caused by the drug. It is not a true depression that would have come anyway, even without medication. It is characteristic that if the full dose is resumed, the patients get better after a few hours, just like an alcoholic gets better when alcohol is on the table again.
For other patients, it is advantageous to start with the most troublesome medication. If the patient succeeds, there is a good chance of success with the other drugs as well. Therefore, it is often recommended to start with neuroleptic drugs and end with sleeping pills.
If the withdrawal symptoms become too severe, it is recommended to endure them, as they usually resolve pretty quickly, and then the tapering interval can be extended. Others prefer to increase the dose to the level the patient was on before the withdrawal symptoms became too severe, and then extend the tapering interval.
It is important that the patient keeps an eye on themselves and is supported by family, friends, and acquaintances who are often more objective than patients whose brains are affected by chemicals. It can be very useful to keep a diary and fill in a withdrawal chart, where additional symptoms that are not on the chart can be added, and to follow these day by day. To get an overall impression of the withdrawal process, one can rate the symptoms each day from 1 to 10, with 10 being the best.
The drug companies have made drug withdrawal very difficult by failing to produce drugs of lower strengths. This is why we must act ourselves. We have prepared a brief guide explaining how most tablets can be crushed or dissolved in water and dosed with a plastic syringe, and how capsules can be split.